Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Plugged ears, hard wax in ear drum, hearing loss. On sudafed, afrin medication, got worse. Hazards of putting afrin in the ears?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 1600 Questions
both my ears were plugged and i was taking sudafed and afrin for a couple days. then i went to see an ENT and she said it was wax... she said she was able to clear one ear out completely but the other one had very hard wax stuck directly to the drum. i was told to use debrox for a few days to soften the wax and then come back. after a couple days of using debrox my ear plugged COMPLETELY and i cant hear out of it. then tonight by accident i put afrin in it and it got even worse... and the other one plugged slightly as well. now my ear cant hear a thing and is in pain... i tried to rinse the ear out with warm water.. what should i do? what are the hazards of getting afrin in the ear??
Posted Thu, 19 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 6 hours later

Thanks for the query.

Do not worry; this is one of the common problems faced after using wax solvents.

When wax solvents are used in those ears with wax, the wax will swell up further and exert pressure over the walls of the external auditory canal because of which there will be pain. Secondly, there are also chances of development of fungal infection in the ear after using the wax solvents. Once the fungal infection develops then the pain will worsen much more. There are no harmful effects of using oxymetazoline (afrin) in the ear.

I would suggest you, not to use any more wax solvent drops or water into the ear, get back to your doctor for ear cleaning and avoid using afrin nasal drops into the nose for a long duration. Meanwhile, you can take pain killers (such as Diclofenac or Ibuprofen) to reduce the pain.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor